Kansas, 2001

Flash Flood in Kansas, June 3, 2001

June 3, 2001 · NWS SGF · 1 event in 1 county or zone

Numerous low water crossings and secondary roads were water covered and impassable for several hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Numerous low water crossings and secondary roads were water covered and impassable for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 3, 1:55 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 3, 1:55 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT SUN JUN 3 2001

LITTLE TIME FOR DETAILS...BUT WILL GO WITH MESOETA. BIGGEST
CHALLENGE WILL BE CHANCES FOR CONVECTION TONIGHT IN THE NORTH...AND
POSITION OF SURFACE FRONT MONDAY AND ITS EFFECT ON HIGHS. GENERALLY
LIKE THE MESOETA FORECAST...BUT STILL BELIEVE REFIRING OF CONVECTION
LATE TODAY LOOKS OVERDONE IN KANSAS. BIG CAP IN PLACE AFTER
CONVECTION MOVES OUT THIS AFTERNOON. CONVECTION WILL LIKELY FIRE
ALONG 850 BOUNDARY WITH LOW LEVEL JET TONIGHT OVER NORTHERN CWA.
WARM FRONT NORTH OF CWA MONDAY...SO WILL GO WITH VERY WARM MESOETA
HIGHS.

PRELIMINARY FORECAST NUMBERS FOR GUIDANCE PURPOSES ONLY

SGF   75  63  87  70 / 90  20  10  60
JLN   77  66  90  71 / 90  20  10  60
UNO   72  63  87  67 / 90  20  10  50
VIH   65  56  85  70 / 70  50  20  80

.SGF...
MO...FLOOD WATCH FOR TODAY MOZ055>058-066>071.
KS...NONE.

BROWNI<NG

In the hours before

Special weather statement, Jun 3, 5:32 AM CST, 2 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN JUN 3 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT...

ONGOING SEVERE WEATHER THIS MORNING WILL CONTINUE INTO THE
AFTERNOON. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT OVER
CENTRAL MISSOURI.

...EXTENDED OUTLOOK...

THUNDERSTORMS ARE POSSIBLE THROEUGH TUESDAY.

BROWNING
Local storm report, Jun 3, 6:08 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    ANDERSON                  MO   FLOOD
06/03/01   MCDONALD                       5.3 INCHES OF RAIN
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 3, 6:20 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 AM    CAPE FAIR                 MO   1 INCH HAIL
06/03/01   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0638 AM    2 SW NEOSHO               MO   1.75 INCH HAIL
06/03/01   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0638 AM    5 N ANDERSON              MO   1 INCH HAIL
06/03/01   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0658 AM    KISSEE MILLS              MO   1 INCH HAIL
06/03/01   TANEY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0700 AM    3 S NEOSHO                MO   .88 INCH HAIL
06/03/01   NEWTON                         REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 3, 6:38 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....K

0735 AM    SCAMMON                   KS   1 INCH HAIL
06/03/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 3, 6:42 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUCNTY LOCATION....

0708 AM    SCAMMON                   KS   1 INCH HAIL
06/03/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 3, 7:30 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 AM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....V

0820 AM    CARTHAGE                  MO   1 INCH HAIL
06/03/01   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Tulsa radar (KINX), 128 km away, was scanning. The volume nearest the first event began at 13:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
June 3, 7:35 AM CST to 1:00 PM CST
Where
Cherokee County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252237.